Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 253, NWS Blacksburg, VA

July 8, 2012Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2012, 3:41 PM EDT for Tazewell County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2012, 3:41 PM EDT (19:41 UTC)
Expired
Jul 8, 2012, 4:07 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WUUS51 KRNK 081941
SVRRNK
VAC185-082045-
/O.NEW.KRNK.SV.W.0253.120708T1941Z-120708T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 445 PM EDT.

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CEDAR BLUFF...OR NEAR
  RICHLANDS...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CEDAR BLUFF...
  BANDY...
  CLIFFIELD...
  AMONATE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3721 8167 3721 8159 3704 8148 3702 8181
      3705 8183 3710 8189 3712 8189
TIME...MOT...LOC 1942Z 251DEG 10KT 3711 8176

$$

RCS
2 follow-up statements
511 
WWUS51 KRNK 081957
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT SUN JUL 8 2012

VAC185-082045-
/O.CON.KRNK.SV.W.0253.000000T0000Z-120708T2045Z/
TAZEWELL VA-
357 PM EDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WESTERN TAZEWELL COUNTY...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BANDY...OR NEAR
RICHLANDS...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BANDY...
  CLIFFIELD...
  AMONATE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3705 8177 3714 8178 3721 8167 3721 8159
      3704 8148
TIME...MOT...LOC 1957Z 258DEG 11KT 3712 8169

$$

RCS
987 
WWUS51 KRNK 082007
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT SUN JUL 8 2012

VAC185-082017-
/O.CAN.KRNK.SV.W.0253.000000T0000Z-120708T2045Z/
TAZEWELL VA-
407 PM EDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TAZEWELL COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED OVER 
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.

LAT...LON 3705 8177 3714 8178 3721 8167 3721 8159
      3704 8148
TIME...MOT...LOC 2007Z 258DEG 11KT 3713 8165

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:01 PM EDT, 40 minutes earlier.

Area forecast discussion, Jul 8, 3:01 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SUN JUL 8 2012

.SYNOPSIS...
THE HEAT RIDGE OVERHEAD WILL BE SHUNTED SOUTH AS A COLD FRONT SLOWLY
SINKS SOUTH THROUGH VIRGINIA LATER TODAY INTO TONIGHT. THIS BOUNDARY
STALLS OVER THE VIRGINIA NORTH CAROLINA BORDER AS DISTURBANCES
RIDE ALONG IT THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 200 PM EDT SUNDAY...

ISSUED ZONE UPDATE FOR SVR THUNDERSTORM WATCH. CELLS WILL BE
SCATTERED UNTIL BROKEN LINE NOW IN WEST VA APPROACHES SE WEST VA
IN THE NEXT FEW HOURS. ROANOKE HAS ALREADY HIT 100F AT
1PM...POSSIBLY GETTING TO ALL TIME RECORD HOWEVER DEVELOPING CU
FIELD WILL SLOW TEMP DOWN. MAIN THREAT WITH SVR WILL BE DAMAGING
WINDS.

AS OF 1054 AM EDT SUNDAY...

DELAYED POPS A FEW MORE HOURS...THINK BEST COVERAGE WILL BE LATE
THIS AFTERNOON AND EARLY EVENING. ALSO RAISED TEMPS A FEW DEGREES
FROM PREVIOUS FORECAST WITH THE LATER ARRIVAL. CONSENSUS OF LOCAL
AND OPERATIONAL MODELS INDICATES THAT CURRENT BROKEN LINE OF
STORMS OFF LAKE MICHIGAN AND FORMING LINE IN SOUTH CENTRAL
PENNSYLVANIA WILL BE THE SOURCE REGION FOR EVENTUAL DEVELOPMENT
ACROSS THE NW/N/NE CWA LATER TODAY. BOTH OF THESE REGIONS...IF A
COOL POOL DEVELOPS COULD ORGANIZE LATE THIS AFTERNOON AND EARLY
EVENING. ALSO...TYPICAL POP UP STORMS ARE POSSIBLE ALONG THE
SOUTHERN BLUE RIDGE AND NW NC...THEN THESE EVENTUALLY BECOME
UNATTACHED FROM THE RIDGES AND VENTURE INTO THE NC PIEDMONT AND
SOUTHSIDE VA. BEST CHC FOR ORGANIZED SEVERE THREAT WILL BE ACROSS
THE NORTHERN HALF OF THE CWA...ESPECIALLY THE LYH/FVX CORRIDOR AND
SE WEST VA.

NO CHANGES TO THE HEAT ADVISORY...TOUGH DEWPOINT FORECAST WHICH
IMPACTS THE HEAT INDEX OF COURSE. THINK THAT DEWPOINTS WILL MIX
OUT A LITTLE MORE QUICKLY ACROSS THE SOUTHSIDE AND PIEDMONT TODAY.
HOWEVER...BEFORE THAT OCCURS AN HOUR OF HEAT INDICES AT 110F MAY
OCCUR ESPECIALLY AT DANVILLE. COULD BE MORE RECORDS OR TIED
RECORDS TODAY..SEEMS AS IF BLACKSBURG IS THE ONLY ONE SAFE BUT
WE'LL SEE HOW STRONG THE DOWNSLOPE WARMING IS TODAY.

AS OF 735 AM EDT SUNDAY...

MADE SOME ADJUSTMENTS TO SKY AND POPS THIS MORNING TO ACCOUNT FOR
THICKER CIRRUS MOVING IN ACROSS THE PIEDMONT AND SOME ISOLATED
SHOWERS THAT WERE OCCURRING IN CENTRAL WV HEADING SE TOWARD OUR
SOUTHEAST WV COUNTIES. NOT ANTICIPATING MUCH COVERAGE UNTIL LATER
TODAY. THE MODELS SHOWED SOME HINT OF THESE SHOWERS ACROSS ERN KY
EARLIER BUT THE 06Z GFS SHOWING TOO MUCH COVERAGE. WILL STILL LEAN
TOWARD A NAM SOLUTION INTEGRATING SOME SREF/GFS INTO
MIDDAY...WHICH KEEP SLIGHT CHANCE MAINLY IN THE NW.

PREVIOUS DISCUSSION...

THE HEAT LASTS ONE MORE DAY AS THE RIDGE ALOFT REMAINS OVER THE
AREA. THIS RIDGE WILL BE SHUNTED SOUTHWARD BY A TROUGH DIGGING
INTO SRN CANADA AND THE GREAT LAKES/NORTHEAST TONIGHT. THIS WILL
PUSH A FRONT SWD INTO OUR COUNTY WARNING AREA TONIGHT.
COMPRESSIONAL WARMING AHEAD OF THIS FRONT WILL AID IN TEMPS
SOARING TO THE TRIPLE DIGITS ACROSS THE SOUTHEASTERN CWA AND
PORTIONS OF THE NORTHEAST. THE SKY COVER AND CONVECTION ARE
FACTORS THAT COULD LIMIT EXTREME HEAT. ADDITIONALLY...THINK ENOUGH
MIXING ALOFT COULD BE ENOUGH TO KEEP DEWPOINTS LOWER...BUT THE
MODELS SHOW POOLING OF HIGHER DEWPOINTS >70F ACROSS THE PIEDMONT
AFTER 18Z. SO WILL BE KEEPING THE HEAT ADVISORY AS IS...EXCEPT
ADDED AMHERST COUNTY TO IT TO ACCOUNT THE JAMES RIVER AREA AND
NEAR LYH THAT SHOULD HAVE HOTTER TEMPS...AGAIN BARRING CONVECTION
FIRING UP SOONER.

AS FOR THE STORMS...THE STORM PREDICTION CENTER HAS A SLIGHT RISK
ACROSS MUCH OF THE AREA. THINK THE NAM HAS THE RIGHT IDEA FOLLOWED
CLOSE BY THE GFS IN INITIATING CONVECTION ALONG THE MTNS AFTER
MIDDAY...WITH THIS ASSOCIATED WITH JUST DIFFERENTIAL
HEATING/OROGRAPHICS AND HIGH INSTABILITY. THE ORGANIZED CONVECTION
LOOKS TO ARRIVE IN THE NORTH AFTER 21Z...SHIFTING AND EXPANDING SWD
ACROSS MOST OF THE REGION THIS EVENING. ATTM...KEPT POPS BELOW
LIKELYS OVER MOST OF THE REGION...BUT THINK THE AREA FROM ROCKBRIDGE
COUNTY EAST TO LYH/FVX COULD BE RAISED AFTER 21Z/00Z THIS
EVENING...AS THE BELT OF WESTERLIES INCREASES SHEAR WHILE THE UPPER
JET SHIFTS SOUTH AND EAST INTO NORTHEAST.

TONIGHT...WILL KEEP IT AT CHANCE POPS AREA WIDE. ASIDE FROM BEING AT
THE SRN EDGE OF THE WESTERLIES AND INCREASED INSTABILITY/CONVERGENCE
WITH THE FRONT...THERE IS NO MODEL SUPPORT FOR ANY DECENT SHORTWAVE
OR MCV AT THIS TIME. SO THINK CHARACTER OF CONVECTION WILL BE
MULTICELLULAR AS OPPOSED TO SQUALL LINE/MCS. THREAT WILL REMAIN
STRONG WINDS AND MARGINALLY SVR HAIL.

FOR HIGHS TODAY...KEPT IT TRIPLE DIGITS SOUTHEAST TO LOWER TO MID
90S WEST...WITH UPPER 80S HIGHER TERRAIN OF NC/FAR SW VA. RECORD
HIGHS POSTED IN THE CLIMATE SECTION BELOW FOR TODAY. BASED ON THE
FORECAST APPEARS THAT LYH/DAN ARE THE BEST POSSIBILITY FOR ATTAINING
A RECORD.

TONIGHT...ANOTHER MUGGY/WARM ONE WITH HIGHER DEWPOINTS THANKS TO
STORMS AND MORE CLOUD COVER. MOST AREAS WILL STAY IN THE 70S WITH
60S ACROSS THE MOUNTAIN EMPIRE/SRN WV/FAR NW NC.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
AS OF 305 AM SUNDAY...

THE FORECAST AREA WILL TRANSITION TO A PERIOD NOTABLY COOLER AND
WETTER AS COMPARED TO THE RECORD HEAT THE AREA HAS BEEN
EXPERIENCING. WE ARE LOOKING FOR A BACKDOOR COLD FRONT TO SLOWLY
MOVE SOUTH OF THE AREA MONDAY INTO TUESDAY...AND THEN STALL OVER
NORTHERN GA/AL/SC BY WEDNESDAY. A GENEROUS COVERAGE OF SHOWERS AND
STORMS THROUGH THE PERIOD...WITH DECENT AMOUNTS OF RAINFALL. THROUGH
THE PERIOD OF MONDAY THROUGH WEDNESDAY...WE ARE EXPECTING AN AVERAGE
OF ONE TO TWO INCHES OF RAIN ACROSS THE REGION WITH THE GREATEST
AMOUNTS NEAR THE NC/VA BORDER.

THE SPC DAY 2 CONVECTIVE OUTLOOK PLACES A SLIGHT RISK OF SEVERE
WEATHER OVER THE SOUTHEASTERN PARTS OF THE AREA COINCIDENT TO THE
PLACEMENT OF THE FRONT FOR MONDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 300 PM EDT SATURDAY...

UPPER RIDGE RETROGRADES DURING THE PERIOD WITH A BROAD TROF OVER THE
EASTERN UNITED STATES THROUGH SATURDAY. MODELS ARE SHOWING THAT A
CLOSED LOW MAY FORM IN THE LOWER MISSISSIPPI VALLEY BY FRIDAY OR
SATURDAY AS SHORT WAVES ROUND THE TOP OF THE UPPER RIDGE THEN DROP
SOUTH INTO THE PLAINS AND MISSISSIPPI VALLEY.

THE SURFACE FRONT WILL GRADUALLY SINK SOUTH THROUGH THE TENNESSEE
VALLEY AND CAROLINAS THURSDAY. HOWEVER...MOST LONG RANGE ENSEMBLE
MODELS HANG THE 850 MB FRONT OVER THE MID ATLANTIC REGION.
THURSDAY AND FRIDAY WILL BE THE MOST LIKELY DAYS THAT SHOWERS AND
THUNDERSTORMS WILL BE SUPPRESSED TO THE SOUTH...BUT AT THIS TIME
WILL STILL BE INCLUDING CHANCE OF PRECIPITATION IN THE SOUTHERN
COUNTY WARNING AREA.

WINDS ALOFT WEAKEN BY FRIDAY AND SATURDAY AND THE SURFACE BOUNDARY
BEGINS TO DISSIPATE BUT THE SOUTH TO SOUTHEAST WINDS WILL PUSH THE
DEEPER MOISTURE BACK NORTH INTO THE REGION. SHOWERS AND
THUNDERSTORMS MAY NOT BE AS WIDESPREAD OR ORGANIZED BUT AIR MASS
WILL STILL BE VERY UNSTABLE WITH LARGE CAPES.

FORECAST AREA WILL REMAIN ON THE NORTH SIDE OF THE FRONT WITH 850 MB
TEMPERATURES IN THE +14 TO +18 RANGE THROUGH THE PERIOD. MAXIMUM AND
MINIMUM TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 230 PM EDT SUNDAY...

STORMS WILL BECOME MORE NUMEROUS TONIGHT...WITH LWB GETTING
A BROKEN LINE FROM THE NW IN THE NEXT COUPLE OF HOURS. ROA/BCB/LYH
ALSO HAVE A GOOD CHANCE AT STORMS LATER THIS PM AND INTO THIS
EVENING. BECAUSE THESE STORMS COULD BE STRONG...POSSIBLY TEMPO IFR
CONDS MAY OCCUR. STORMS FURTHER SOUTH NEAR DAN SHOULD BE WIDELY
SCATTERED TO ISOLATE. POSSIBLE THAT SCATTERED STORMS MAY BE
ONGOING FOR THE ENTIRE NIGHT. WITH A WET GROUND...EVEN ENOUGH
CLEARING OCCURS IFR VIS/CIG IS A POSSIBILITY AT LWB AND POSSIBLY
ALSO LYH/BCB.

MORE NUMEROUS STORMS ARE EXPECTED TO FIRE BY MID MORNING ON MONDAY
AFFECTING ALL TERMINALS. ONCE AGAIN THEY COULD BE SEVERE AS THE
COLD FRONT IS DRAPED OVERHEAD. TEMPO IFR CONDS ARE POSSIBLE AGAIN.

A FRONT WILL BE SLOWLY PUSHING SOUTH BY LATE SUNDAY STALLING SOUTH
OF US BY EARLY NEXT WEEK. THIS PATTERN SUGGESTS A WETTER SOLUTION
NOW...ESPECIALLY SOUTH OF A BLF-ROA-LYH LINE...BUT WILL SEE IF
TRENDS CONTINUE TO SLOW THE FRONT DOWN MORE OR LIMIT ITS SWD PUSH.
WITH THIS PATTERN...THERE SHOULD BE MORE SHRA/TSRA COVERAGE.

&&

.CLIMATE...
HIGH PRESSURE RIDGE WILL KEEP US HOT THROUGH THE WEEKEND.

       JULY 8TH
       RECORD HIGH
ROA     101/1977
LYH      99/1977
DAN     102/2010 ***TIED SO FAR TODAY***
BCB      96/1988
BLF      93/1988

IN ADDITION SOME RECORD WARMEST LOW TEMPERATURES MAY BE SET.

&&

.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSOR IS OUT OF SERVICE AT KBCB/BLACKSBURG.
THE SENSOR AT KDAN/DANVILLE HAS BEEN FIXED.

N0AA ALL HAZARDS RADIO HINTON TRANSMITTER WAS STILL OFF THE AIR
DUE TO COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ035-043>047-
     058-059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ005-006.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM/WP
SHORT TERM...DS
LONG TERM...AMS
AVIATION...KM/WP
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 8, 2:54 PM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT SUN JUL 8 2012

NCZ005-006-VAZ043>045-058-059-091900-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-
254 PM EDT SUN JUL 8 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IN ADDITION...SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE OF STORMS WILL REMAIN IN THE AREA THROUGH MOST OF THE
WEEK. SOME STORMS MONDAY COULD BE STRONG TO SEVERE ESPECIALLY FROM
SOUTHSIDE VIRGINIA INTO NORTHWEST NORTH CAROLINA.

FLOODING MAY ALSO BECOME AN ISSUE AS THE WEEK PROGRESSES WITH
SUCCESSIVE DAYS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ003-004-019-020-VAZ022-032>034-091900-
SURRY-STOKES-WILKES-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD-
254 PM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS STARTING THIS
AFTERNOON AND LASTING INTO TONIGHT. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS.

ALSO...THE HEAT CONTINUES TODAY WITH HEAT INDICES AROUND 100 TO
104 DEGREES MAINLY IN THE URBAN AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MOST OF THE WEEK. SOME
OF THESE STORMS MAY BECOME STRONG TO SEVERE...ESPECIALLY MONDAY.
FLOODING MAY ALSO BECOME AN ISSUE AS THE WEEK PROGRESSES WITH
SUCCESSIVE DAYS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001-002-018-VAZ007-009-010-012>017-091900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-
254 PM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO FIRE UP ALONG THE BLUE RIDGE AND
ALLEGHANY MOUNTAINS THIS AFTERNOON AND INCREASE IN COVERAGE BY
EARLY EVENING. SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH
THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE THROUGH MOST OF THE WEEK. SOME OF
THESE STORMS MAY BECOME STRONG TO SEVERE. FLOODING MAY ALSO BECOME
AN ISSUE AS THE WEEK PROGRESSES WITH SUCCESSIVE DAYS OF SHOWERS
AND THUNDERSTORMS WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ011-018>020-023-024-WVZ042>045-091900-
GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-GREENBRIER-
254 PM EDT SUN JUL 8 2012

...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS ARE EXPECTED TO FIRE UP ALONG THE BLUE RIDGE AND
ALLEGHANY MOUNTAINS THIS AFTERNOON AND INCREASE IN COVERAGE BY
EARLY EVENING. SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH
THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE THROUGH MOST OF THE WEEK. SOME OF
THESE STORMS MAY BECOME STRONG TO SEVERE. FLOODING MAY ALSO BECOME
AN ISSUE AS THE WEEK PROGRESSES WITH SUCCESSIVE DAYS OF SHOWERS
AND THUNDERSTORMS WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ035-046-047-091900-
AMHERST-APPOMATTOX-BUCKINGHAM-
254 PM EDT SUN JUL 8 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

IN ADDITION...SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS
AFTERNOON INTO TONIGHT. THE MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE OF STORMS WILL REMAIN IN THE AREA THROUGH MOST OF THE
WEEK. SOME STORMS MONDAY COULD BE STRONG TO SEVERE ESPECIALLY FROM
SOUTHSIDE VIRGINIA INTO NORTHWEST NORTH CAROLINA.

FLOODING MAY ALSO BECOME AN ISSUE AS THE WEEK PROGRESSES WITH
SUCCESSIVE DAYS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 8, 3:13 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT SUN JUL 8 2012

VAZ007-009-081945-
SMYTH VA-TAZEWELL VA-
313 PM EDT SUN JUL 8 2012

...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...

AT 311 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF RICHLANDS...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CEDAR BLUFF AROUND 325 PM...CLAYPOOL HILL
AROUND 330 PM...ALLISON GAP AROUND 340 PM AND SALTVILLE AROUND 345
PM.

LAT...LON 3711 8158 3683 8175 3692 8184 3693 8184
      3696 8181 3696 8179 3705 8183 3710 8189
      3712 8189

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:13 PM EDTSpecial Weather StatementRNKTazewell32 min
Jul 8, 4:29 PM EDTSpecial Weather StatementRNKCity of Buena Vista31 min
Jul 8, 4:46 PM EDTSpecial Weather StatementRNKPulaski44 min
Jul 8, 5:27 PM EDTSpecial Weather StatementRNKBotetourt48 min
Jul 8, 5:36 PM EDTSevere Thunderstorm WarningRNKBland54 min
Jul 8, 5:52 PM EDTSevere Thunderstorm WarningRNKBotetourt38 min
Jul 8, 6:01 PM EDTSpecial Weather StatementRNKWythe44 min
Jul 8, 6:07 PM EDTSevere Thunderstorm WarningRNKWythe53 min
Jul 8, 6:34 PM EDTSpecial Weather StatementRNKCampbell56 min
Jul 8, 6:40 PM EDTSevere Thunderstorm WarningRNKBedford65 min
Jul 8, 6:47 PM EDTSpecial Weather StatementRNKBedford58 min
Jul 8, 6:54 PM EDTSpecial Weather StatementRNKCity of Covington66 min
Jul 8, 7:02 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin43 min
Jul 8, 7:11 PM EDTSpecial Weather StatementRNKCarroll49 min
Jul 8, 7:30 PM EDTSpecial Weather StatementRNKBedford45 min
Jul 8, 7:34 PM EDTSpecial Weather StatementRNKCity of Buena Vista41 min
Jul 8, 7:45 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington60 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.